MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT1H02
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, three smart coils were implanted in the target location.While advancing the next smart coil into the hub of the microcatheter, the physician encountered resistance and subsequently, the pusher assembly became kinked.Therefore, the smart coil was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 61.0 cm, 70.0 cm, and 73.0 cm from the proximal end.The embolization coil was undamaged and intact with the pusher assembly.The introducer sheath was not returned for evaluation.Conclusions: evaluation of the returned smart coil confirmed pusher assembly kinks.If the device is forcefully advanced against resistance, damage such as this may occur.The root cause of the resistance was unable to be determined.During functional testing, the smart coil could not be advanced through the hub of a demonstration microcatheter due to the kink on its pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10577829
Report Number3005168196-2020-01550
Device Sequence Number1270307
Product Code HCG
UDI-Device Identifier00814548015224
UDI-Public00814548015224
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/01/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/24/2024
Device Model Number400SMTXSFT1H02
Device Catalogue Number400SMTXSFT1H02
Device Lot NumberF95113
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/01/2020
Supplement Date Received by Manufacturer10/04/2020
Initial Report FDA Received Date09/23/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005